Thunderstorm Wind, Custer
- When
- August 12, 4:29 PM MST
- Where
- Custer County, 0.48 mi W of (Mls)wiley Fld Miles
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.430, -105.890
Two isolated thunderstorms produced low-end severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Two isolated thunderstorms produced low-end severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 12, 2:25 PM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
325 PM MDT WED AUG 12 2015
.SHORT TERM...VALID FOR THU AND FRI...
A DISTURBANCE WAS ROUNDING THE RIDGE AND MOVING ACROSS SOUTHERN
MONTANA AND NORTHERN WYOMING. THE WAVE WAS INTERACTING WITH CAPES
UP TO 1000J/KG AND PWATS AROUND AN INCH TO GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS OVER CENTRAL ZONES INTO THE SOUTHEAST.
SHEAR WAS ONLY AROUND 25KTS...SO NOT EXPECTING STRONG STORMS. WEAK
STEERING WINDS AND HIGH PWATS WOULD LEAD TO ISOLATED HEAVY
RAINERS. ACTIVITY WILL TAPER OFF FROM WEST TO EAST THIS EVENING AS
THE WAVE MOVES THROUGH.
THURSDAY WILL BE A MOSTLY DRY DAY AS THE UPPER RIDGE BUILDS BACK
UP. HIGHS WILL SURGE BACK INTO THE MID TO UPPER 90S...WITH A FEW
100 READINGS POSSIBLE OVER THE EAST. WEAK SHORTWAVE ENERGY AND
MONSOON MOISTURE WILL WORK BACK INTO THE WEST IN THE AFTERNOON AND
WILL KEEP LOW POPS IN FOR THAT.
THE UPPER RIDGE GETS PUSHED EAST SOME ON FRIDAY AS A DEEP UPPER
TROUGH OFF THE NORTHERN CALIFORNIA COAST MOVES INLAND. THIS WILL
INCREASE MID LEVEL WINDS...BUT NOT DRAMATICALLY. 700MB
TEMPERATURES WILL RISE TO AROUND 18C WHICH WILL PUT HIGHS SOLIDLY
IN THE UPPER 90S. A COLD FRONT WILL PUSH INTO THE AREA FRIDAY
NIGHT. MODELS HAVE CONTINUALLY SLOWED THE TIMING OF THIS FRONT
DOWN...WITH THE ECMWF HOLDING IT BACK UNTIL SATURDAY MORNING. AT
ANY RATE...THIS FRONT WILL SWING THROUGH MOSTLY DURING THE
OVERNIGHT HOURS. THE STRONGEST FORCING WILL STAY TO THE NORTH
CLOSEST TO THE UPPER LOW...BUT THE FRONT WILL PROVIDE FORCING FOR
SOME CONVECTION FRIDAY NIGHT.
FIRE WEATHER...WILL CONTINUE TO HIGHLIGHT THE HOT CONDITIONS
THROUGH FRIDAY...WITH INCREASED BUT STILL MAINLY ISOLATED
THUNDERSTORM POTENTIAL FRIDAY. WINDS WILL INCREASE OVER THE WEST
FRIDAY AFTERNOON...BUT ARE NOT EXPECTED TO BE OVERLY STRONG...AND
HIGH PWATS SHOULD PREVENT HUMIDITIES FROM FALLING BELOW THE MID
TEENS. THE COLD FRONT IS NOW PROGGED THROUGH OVERNIGHT...AND COULD
BE MORE TOWARD SATURDAY MORNING IF THE MODELS CONTINUE THEIR
SLOWING TREND. THUS...WILL NOT ISSUE ANY FIRE WEATHER HIGHLIGHTS
AT THIS TIME. TWH
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
EXTENDED MODELS ARE IN GOOD AGREEMENT WITH THE LARGE SCALE
FEATURES BUT DO DIFFER IN SMALL DETAILS...MAINLY WITH A SYSTEM
MOVING INTO THE AREA EARLY TO THE MIDDLE OF NEXT WEEK. A STRONG
COLD FRONT IS STILL PROGGED TO MOVE ACROSS THE FORECAST AREA
FRIDAY NIGHT INTO SATURDAY MORNING. GUSTY NORTHWEST WINDS WILL BE
THE MAIN IMPACT WITH THE FRONT...MAINLY SATURDAY MORNING INTO
EARLY AFTERNOON. THERE WILL ALSO BE A CHANCE FOR SHOWERS AND
THUNDERSTORMS AHEAD OF AND ALONG THE FRONT BUT THE BEST CHANCES
WILL BE ACROSS NORTHWEST MONTANA WHERE THE STRONGER DYNAMICS WILL
BE LOCATED. A FAST ZONAL FLOW ALOFT WILL MOVE ACROSS THE FORECAST
AREA SUNDAY AND MONDAY WITH DRIER AIR MOVING INTO THE AREA.
MODELS BRING AN UPPER LOW AND TROUGH INTO THE PACIFIC NORTHWEST
AND ACROSS THE GREAT BASIN AREA INTO WYOMING SOMETIME DURING THE
MONDAY NIGHT AND TUESDAY TIMEFRAME. A SURFACE LOW DEVELOPS ACROSS
THE VICINITY OF CENTRAL MONTANA WHICH WILL DRAW IN A MOIST
SOUTHEAST FLOW ACROSS OUR EAST. AS THE LOW MOVES EAST...IT WILL
SWEEP ANOTHER STRONG COLD FRONT ACROSS OUR AREA. BEST CHANCES FOR
THUNDERSTORM ACTIVITY DURING THE EXTENDED PERIOD WILL BE
ASSOCIATED WITH THIS FRONT AND LOW AND WHERE THE LOW EVENTUALLY
DEVELOPS. GUSTY NORTHWEST WINDS WILL USHER IN BEHIND THE FRONT
TUESDAY NIGHT INTO WEDNESDAY. HIGH TEMPERATURES WILL BE TRICKY
SATURDAY GIVEN TIMING OF THE FRONT BUT ONE MORE HOT DAY LOOKS IN
STORE. READINGS WILL THEN COOL TO BELOW NORMAL VALUES SUNDAY
BEFORE WARMING TO AROUND NORMAL MONDAY. COOLER TEMPERATURES CAN
AGAIN BE EXPECTED TUESDAY INTO WEDNESDAY. HOOLEY
&&
.AVIATION...
STRONG WINDS FROM THUNDERSTORM OUTFLOW ARE AFFECTING KBIL AND
KLVM TERMINALS. EXPECTING SCATTERED THUNDERSTORM DEVELOPMENT NEAR
KSHR FROM 21-01Z AND KMLS FROM 22-03Z THIS AFTERNOON. ISOLATED
MVFR/IFR CONDITIONS AND STRONG WINDS AROUND 20 KNOTS WITH GUSTS TO
30/35 KNOTS ARE POSSIBLE WITH ANY STORMS. AS THE WAVE RESPONSIBLE
FOR THIS CONVECTION MOVES EAST TONIGHT EXPECT WIDESPREAD VFR
CONDITIONS TO PREVAIL. DOBBS
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 067/096 067/098 066/088 056/078 056/084 057/081 057/082
21/B 12/T 21/U 11/U 11/U 12/T 32/T
LVM 058/094 058/094 056/086 049/080 049/083 050/079 051/081
21/B 12/T 21/U 11/U 11/U 12/T 22/T
HDN 063/099 063/101 064/090 056/082 055/087 056/084 055/083
30/B 11/G 21/U 11/U 11/U 12/T 32/T
MLS 068/100 068/101 068/090 057/081 056/085 058/083 056/082
21/B 11/G 22/T 12/T 22/T 22/T 32/T
4BQ 064/098 063/100 065/091 058/081 057/084 058/084 056/079
31/B 11/B 21/U 22/T 22/T 22/T 33/T
BHK 064/096 063/097 065/090 056/079 053/081 055/080 054/079
31/B 11/U 22/T 12/T 22/T 22/T 33/T
SHR 060/094 059/097 060/090 054/081 052/085 053/082 051/079
31/B 11/B 21/B 21/U 11/U 12/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
354 PM MDT WED AUG 12 2015
MTZ030-031-058-122245-
TREASURE MT-SOUTHERN ROSEBUD MT-NORTHERN ROSEBUD MT-
354 PM MDT WED AUG 12 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 349 PM MDT...DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG
THUNDERSTORMS OVER ROSEBUD COUNTY. ONE WAS 13 MILES NORTHWEST OF
COLSTRIP...THE SECOND WAS JUST EAST OF COLSTRIP. BOTH STORMS
WERE MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLSTRIP...FORSYTH...ROSEBUD...CARTERSVILLE...BRANDENBERG AND
HATHAWAY.
LAT...LON 4633 10615 4614 10615 4613 10619 4582 10619
4566 10666 4612 10695 4613 10694 4616 10698
4650 10639
TIME...MOT...LOC 2149Z 224DEG 25KT 4605 10678
TWHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
423 PM MDT WED AUG 12 2015
MTZ037-122330-
CARTER MT-
423 PM MDT WED AUG 12 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 422 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RIDGEWAY...OR 26 MILES SOUTH OF EKALAKA...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EKALAKA...RIDGEWAY...MILL IRON...CAPITOL...MEDICINE ROCKS STATE PARK
AND BELLTOWER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4540 10499 4579 10498 4579 10494 4614 10494
4614 10452 4606 10452 4605 10439 4597 10439
4597 10414 4588 10414 4588 10404 4539 10404
TIME...MOT...LOC 2222Z 222DEG 22KT 4551 10448
GILSTADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
446 PM MDT WED AUG 12 2015
MTZ031-032-122345-
NORTHERN ROSEBUD MT-CUSTER MT-
446 PM MDT WED AUG 12 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF MILES CITY...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS NEAR 50 MPH HAVE BEEN REPORTED WITH THIS STORM. HALF INCH
HAIL IS ALSO POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILES CITY...VOLBORG...MOON CREEK RANCH...MATTHEWS RECREATION AREA...
LOCATE...ANGELA...STAWBERRY HILL RECREATION ARE...HATHAWAY...TWELVE
MILE DAM...GARLAND...MIZPAH AND KNOWLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4683 10583 4683 10562 4674 10557 4666 10558
4666 10550 4660 10549 4660 10545 4657 10544
4657 10524 4654 10524 4654 10499 4657 10498
4657 10494 4579 10494 4579 10620 4658 10650
4685 10612 4686 10600 4686 10583
TIME...MOT...LOC 2244Z 236DEG 50KT 4639 10607
GILSTADThe Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591567, 591569.